Q. I administered safeguard dewormer and after some heavy vomiting, she has hard tremors & weakness. I read that worms can release toxins when dying. Co
DR. MASSIMO ORIOLES, DVM, MRCVS
A. It may be due to the ''dewormer'' itself or to less commonly to the worms that are dying. The latter would depend on what kind of worms we are talking about (I am assuming you are talking about gastrointestinal worms though). If she vomited it is possible that the worming tablet was not absorbed properly.
If the signs persist I would recommend to take her to your veterinarian, otherwise next time try with a different prescription only worming treatment.
ERIN CLIFFORD, CVT
A. Hello! I'm so sorry to hear about your girl!
Tremors and weakness is not a normal side-effect we would expect to see after administering a dewormer like SafeGuard. The main ingredient in this dewormer is common in all vet clinics, and has a very wide margin of safety.
I am a bit concerned that you are describing the behavior after heavy vomiting. While mild vomiting can be a side-effect as they get rid of worms out of their systems (as can diarrhea as they purge the dead worms from their systems), that vomiting should remain mild.
Sometimes when a smaller breed dog or a smaller puppy vomits heavily, we can see a drop in their blood sugar. Small dogs are more susceptible to developing bouts of hypoglycemia after profuse sessions of vomiting. The main signs we tend to see with this are signs such as weakness and trembling.
While it is possible there may be some other illness going on causing the signs she is displaying, weakness and tremors can be indicators of some dangerous conditions. At this point, I think the safest thing you can do for her is to get her into the emergency clinic this evening to have her checked out so they can correct any blood sugar issues or electrolyte imbalances that could be causing her signs, and run some tests to see if there's any other issue at play.
Good luck and I hope she gets to feeling better soon!